Posted by: benson | 2009-02-21

Going through a bad patch - any advice?

Please don' t judge how much of an idiot i am - i already know that i' m being a moron.
i' ve been on venlor/venlafaxine for depression and anxiety for a few months, and a few weeks ago reached the 300mg/day mark. suddenly i' m terrified of taking these medications. i stopped taking them completely about a week ago. been having panic attacks, sleeping the whole day, can' t stop crying, too nauseous to eat much, dizzy and (i think) those electric shock things. brain zaps. i' m not sure what they' re called. it reached the worst point (i am hoping...) last night. i know it' s my own fault for stopping the meds without the psychiatrist telling me how to, but when i started taking 300mg/day i harmed myself and felt worse than ever. i' m terrified of pain, so it was completely out of character to self-harm.

apart from that, i' ve been taking zopiclone to get to sleep at night (and also started taking way too much - three or four 7,5mg tablets a night - a few weeks ago). now i' ve stopped that too because it was not going down the right path. i' m seeing the psychiatrist this week, but please: do you have any advice on how to get through the next couple of days? i' m scared to sleep because of nightmares and feel panic while i' m awake. i have some herbal anti-anxiety stuff (but so far it hasn' t helped at all) and over-the-counter sleeping pills, but i can' t stop being scared.

sorry for the lengthy post. just one last question: now that the injuries i gave myself are healing (or at least, i think they are), they are driving me up the wall with pain. i' m not sure what to do. the pain is making me panic. i know it' s not going to kill me, and that it is all self-inflicted, but please, anything you can say in advice would really be appreciated.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Hello b,
Well, someone who recognizes that they may be behaving like a moron, can't entirely be a moron. Personally, I have been cautious about the use of Venlofaxine in higher doses, and it can indeed potentially feed anxiety type symptoms, etc. But with ANY AD or other major psych med, it is ALWAYS foolish to stop it suddenly and/or without the specific advice of your prescribing shrink. It may help to start taking it again for the time being, as maria says, at whatever lower dose you were previously comfortable on, until you can get an urgent appointment to see your shrink again for re-assessment of the situation and fresh advice on what to do next.
You may be better suited by a different AD ( generally, if one has a true depression, one should remain on meds for at least 6 to 9 months before stopping them, even though one should start feeling better much sooner than that.
Why the wounds are hurting I can't judge from a distance, and your shrink can also assess and advise about this. It's quite typical when someone cuts themselves while in an emotional turmoil that the actual cutting may be strangely pain-free, with the pain returning later, as one calms down. Maybe they are mildly infected. Treat them, meanwhile, like any similar wounds, with antiseptics and bandages, preferably on the advice of your GP or shrink

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: benson | 2009-02-22

thhanks for your responses. it' s going a bit better. i am in therapy, but the cost is getting too much. at the moment i am not taking anything except for sleeping pills, because i' m trying to get back to sleeping at night and being awake during the day. no more major panic attacks. just boundless nervous energy and jitters.
i became afraid of taking the meds because i was not myself and wanted to hurt myself and didn' t see the danger in wanting to cut my arm in a risky way.
the cuts are not hurting as much after i washed them with salt and hot water and dettol and put some anti-bacterial dressing on it.
i will make it to the next appointment, so it' s going to be ok. thank you.

Reply to benson
Posted by: bonij | 2009-02-22

Hi Benson: did you not question why you became afraid of taking the meds? that aside, are you in therapy and would it be possible to ask you Dr. to refer you to someone? Most often it' s best to do both MEDS &  Therapy together to overcome depression and anxiety... to explore the reasons behind them and perhaps learn to do CBT (Cognitive Behavioural therapy) AND Mindful Meditation also a new type of therapy. If you are unable to afford this latter treatment, I sincerely suggest you get ahold of some excellent self help publications and WORK ON THIS STUFF!
Good luck!

Reply to bonij
Posted by: benson | 2009-02-21

thank you for your understanding. i hope your withdrawal clears up speedily. i have tried to get to sleep with somebody lying next to me, but unfortunately i just couldn' t get a hold on the hysteria. but i got to sleep eventually. i can' t stop getting scared that the feeling of not being able to breathe or move will come back when i sleep again.

thank you once again.

Reply to benson
Posted by: Maria | 2009-02-21

Having gone through a bad patch with med side effects and withdrawal symptoms lately I can relate to what you are saying. You probably don' t want to hear this, but my advice would be to go back on the anti-depro' s at a lower dosage where you felt comfortable until you see your doc. If you' re really feeling desperate, call the doc. Over weekends there should be an emergency psychiatrist on standby. Your brain chemistry is very mixed up now and I understand your fear of going to sleep, I' m weeks past the nightmares and I still battle. If you live with a partner or have a close friend who will help you, maybe ask them to keep the sleeping tabs and just give you enough to take the normal dosage, and to sit or lie by you as you fall asleep.

Take care.

Reply to Maria

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.